Skip to main content

Advertisement

Log in

ε-Optimal solutions in nondifferentiable convex programming and some related questions

  • Published:
Mathematical Programming Submit manuscript

Abstract

In this paper we present ε-optimality conditions of the Kuhn-Tucker type for points which are within ε of being optimal to the problem of minimizing a nondifferentiable convex objective function subject to nondifferentiable convex inequality constraints, linear equality constraints and abstract constraints. Such ε-optimality conditions are of interest for theoretical consideration as well as from the computational point of view. Some illustrative applications are made. Thus we derive an expression for the ε-subdifferential of a general convex ‘max function’. We also show how the ε-optimality conditions given in this paper can be mechanized into a bundle algorithm for solving nondifferentiable convex programming problems with linear inequality constraints.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. A.R. Colville, “A comparative study on nonlinear programming codes”, IBM Scientific Center Report 320-2949, New York (1968).

  2. V.F. Dem'yanov and V.N. Malozemov,Introduction to minimax (Wiley, New York, 1974).

    Google Scholar 

  3. J.-B. Hiriart-Urruty, “Lipschitzr-continuity of the approximate subdifferential of a convex function”,Mathematica Scandinavica 47 (1980) 123–134.

    MATH  MathSciNet  Google Scholar 

  4. J.-B. Hiriart-Urruty, “ε-Subdifferential calculus”, presented at the Colloquium on Convex Analysis and Optimization, Imperial College, London, 19–29 February 1980 (in support of A.D. Ioffe), preprint of the Department of Applied Mathematics, Université de Clermont II (1980).

  5. W. Hock and K. Schittkowski,Test examples for nonlinear programming codes, Lecture Notes in Economics and Mathematical Systems 187 (Springer, Berlin, 1981).

    MATH  Google Scholar 

  6. S.S. Kutateladze, “Convex ε-programming”,Doklady Akademii Nauk SSSR 245 (1979) 1048–1050. (Translated as:Soviet Mathematics Doklady 20 (1979) 391–393).

    MathSciNet  Google Scholar 

  7. C. Lemarechal, “An extension of Davidon methods to non differentiable problems”Mathematical Programming Study 3 (1975) 95–109.

    MathSciNet  Google Scholar 

  8. C. Lemarechal, “Extensions diverses des méthodes de gradient et applications”, Thèse d'Etat, Université de Paris IX-Dauphine, Paris (1980).

    Google Scholar 

  9. C. Lemarechal and R. Mifflin, eds.,Nonsmooth optimization, Proceedings of a IIASA Workshop, March 28–April 8, 1977 (Pergamon Press, Oxford, 1978).

    Google Scholar 

  10. C. Lemarechal, J.-J. Strodiot and A. Bihain, “On a bundle algorithm for nonsmooth optimization”, in: O.L. Mangasarian, R.R. Meyer and S.M. Robinson, eds.,Nonlinear programming 4 (Academic Press, New York, 1981) pp. 245–282.

    Google Scholar 

  11. V.L. Levin, “Application of E. Helly's theorem to convex programming, problems of best approximation and related questions”,Matematiceskii Sbornik 79 (1969) 250–263. (Translated as:Mathematics of the USSR-Sbornik 8 (1969) 235–247).

    Google Scholar 

  12. K. Madsen and H. Schjaer-Jacobsen, “Linearly constrained minimax optimization”,Mathematical Programming 14 (1978) 208–223.

    Article  MATH  MathSciNet  Google Scholar 

  13. R. Mifflin, “An algorithm for constrained optimization with semismooth functions”,Mathematics of Operations Research 2 (1977) 191–207.

    Article  MATH  MathSciNet  Google Scholar 

  14. R. Mifflin, “A stable method for solving certain constrained least squares problems”,Mathematical Programming 16 (1979) 141–158.

    Article  MATH  MathSciNet  Google Scholar 

  15. R.T. Rockafellar,Convex analysis (Princeton University Press, Princeton, NJ, 1970).

    MATH  Google Scholar 

  16. R. Saigal, “The fixed point approach to nonlinear programming”,Mathematical Programming Study 10 (1979) 142–157.

    MATH  MathSciNet  Google Scholar 

  17. M. Valadier, “Sous-différentiels d'une borne supérieure et d'une somme continue de fonctions convexes”,Comptes Rendus de l'Académie des Sciences de Paris 268 (1969) 39–42.

    MATH  MathSciNet  Google Scholar 

  18. P. Wolfe, “A method of conjugate subgradients for minimizing nondifferentiable functions”,Mathematical Programming Study 3 (1975) 145–173.

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

Research sponsored by W.T.O.C.D. CA79-356 and 79-360.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Strodiot, J.J., Nguyen, V.H. & Heukemes, N. ε-Optimal solutions in nondifferentiable convex programming and some related questions. Mathematical Programming 25, 307–328 (1983). https://doi.org/10.1007/BF02594782

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02594782

Key words

Navigation